Thunderstorm Wind, Lee
- When
- July 8, 11:15 PM EST
- Where
- Lee County, Countywide
- Crop damage
- $14,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.683, -83.100
Several trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 9:28 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1028 PM EDT SUN JUL 8 2001 UPDATED ZONES ALREADY OUT...REMOVING THE SEVERE THUNDERSTORM WATCH IN THE SOUTHEAST FORECAST AREA. NEXT...LIKELY POP/S TONIGHT AREAWIDE (UPPED POP/S IN SOUTH TO LIKELY LATE)...AS MCS BEARS DOWN ON THE FORECAST AREA. EARLIER COMPLEX PUT DOWN 1-2 INCHES ACROSS THE NORTHEAST FORECAST AREA...WITH A FEW PRECIPITATION TOTALS UP TO 4 INCHES. VERY HIGH PWATS AND INSTABILITY ARE PROGGED IN ADVANCE OF THE IMPENDING MCS...AND WITH THE ADDITIONAL HEAVY RAINFALL POTENTIAL IN THE NORTHEAST FORECAST AREA...WILL INTRODUCE A FLASH FLOOD WATCH IN THIS REGION THROUGH 09/12Z. ALSO...HAVE UPPED THE SEVERE THREAT TO MODERATE RISK (IN THE AREAL THUNDERSTORM OUTLOOK) IN THE NORTHERN CUMBERLAND PLATEAU OVERNIGHT (AS PER SPC/S UPDATED SWODY1). .MRX... NC...NONE. TN...FLASH FLOOD WATCH FOR NORTHEAST TENNESSEE UNTIL 8 AM MONDAY. VA...FLASH FLOOD WATCH FOR SOUTHWEST VIRGINIA UNTIL 8 AM MONDAY. DM
TNZ014>018-042>047-VAZ001-002-005-006-008-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 623 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH #527 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE... GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT... SULLIVAN...UNICOI...WASHINGTON AND WISE. MODERATE RAINFALL WILL CONTINUE ACROSS THE TRI CITIES AREA...WHICH WILL CONTINUE TO ADD TO THE LOCAL URBAN AND SMALL STREAM FLOODING. OTHERWISE...THUNDERSTORMS WILL COME TO AN END BY 800 PM. DURING A THUNDERSTORMS...DO NOT USE THE TELEPH7ONE UNLESS IT IS AN EMERGENCY...AND STAY INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO THIS STATION...AND NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. RBP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
753 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 WASHINGTON TREES DOWN. REPORTED BY
911 DISPATCH.
0355 PM POUND VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0400 PM WISE VA WIND DAMAGE
07/08/01 WISE TREES DOWN ON POWER LINES.
REPORTED BY LAW
ENFORCEMENT.
0430 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN IN THE VALLEY
AND ALONG HIGHWAY 67.
REPORTED BY 911 DISPATCH.
0430 PM HANSONVILLE VA WIND DAMAGE
07/08/01 RUSSELL TREES DOWN ACROSS RTE 58.
REPORTED BY LAW
ENFORCEMENT.
0433 PM KINGSPORT TN WIND DAMAGE
07/08/01 SULLIVAN TREES DOWN ON ROAD.
REPORTED BY SPOTTER.
0435 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 SCOTT TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0440 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 LEE TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0445 PM BRISTOL VA WIND DAMAGE
07/08/01 WASHINGTON ROOF BLOWN OFF BUILDING AT
5 PM IN BRISTOL, VA.
REPORTED BY 911 DISPATCH.
TREES AND POWER LINES DOWN
COUNTY WIDE.
0445 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 WASHINGTON NUMEROUS TREES AND POWER
LINES DOWN. REPORTED BY
AMERICAN POWER COMPANY.
0500 PM BRISTOL VA WIND DAMAGE
07/08/01 WASHINGTON ROOF BLOWN OFF BUILDING IN
BRISTOL, VA. REPORTED BY
911 DISPATCH.
0500 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 CARTER NUMEROUS TREES DOWN.
REPORTED BY 911 DISPATCH.
0505 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 HAWKINS TREES DOWN AROUND ST.
CLAIR AND STRIGGERSVILLE
PLUS NUMEROUS COUNTY
LOCATIONS. REPORTED BY 911
DISPATCH.
0505 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 WASHINGTON TREES DOWN IN JOHNSON CITY
AND ACROSS COUNTY. POWER
LINES DOWN MAINLY IN
JOHNSON CITY. REPORTED BY
911 DISPATCH.
0510 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 HANCOCK 15 TO 20 TREES DOWN.
NUMEROUS POWER LINES DOWN.
REPORTED BY 911 DISPATCH.
0525 PM ERWIN TN 60 MPH TSTM WIND GUST
07/08/01 UNICOI REPORTED BY AMATEUR RADIO.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 GREENE TREES DOWN ALONG NUMEROUS
STATE AND COUNTY ROADS.
POWER LINES DOWN. REPORTED
BY 911 DISPATCH.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0535 PM RUSSELLVILLE TN .75 INCH HAIL
07/08/01 HAMBLEN REPORTED BY SPOTTER.
0545 PM BEAN STATION TN WIND DAMAGE
07/08/01 GRAINGER NUMEROUS TREES DOWN ON
POWER LINES. REPORTED BY
APPALACHIAN ELECTRIC
COMPANY.
0545 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 CLAIBORNE TREES AND POWER LINES DOWN
AROUND TAZEWELL,
JONESVILLE, AND SNEEDVILLE,
TN. REPORTED BY POWELL
VALLEY ELECTRIC COMPANY.
0600 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 COCKE TREES AND POWER LINES DOWN
IN PARROTSVILLE, HOUSTON
VALLEY AND JANIS ROAD
AREAS. REPORTED BY 911
DISPATCH.
0705 PM PITTMAN CENTER TN WIND DAMAGE
07/08/01 SEVIER NUMEROUS TREES DOWN.
REPORTED BY 911 DISPATCH.
CACTNZ012>014-035>041-067>074-090045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 820 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS... SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS. THIS INCLUDES THE COUNTIES OF SCOTT...CAMPBELL...MORGAN...ANDERSON...UNION... GRAINGER...ROANE...LOUDON...KNOX...JEFFERSON...HAMBLEN... BLOUNT...SEVIER...AND COCKE. A FEW THUNDERSTORMS WILL CONTINUE...MAINLY SOUTH OF KNOXVILLE... THROUGH THE EVENING HOURS. THESE STORMS ARE ONLY EXPECTED TO PRODUCE PEA SIZE HAIL...BRIEF GUSTY WINDS UP TO 40 MPH...AND LOCALLY HEAVY RAINFALL. ANOTHER THUNDERSTORM COMPLEX OVER THE OHIO RIVER VALLEY WILL DROP SOUTH TOWARD THE REGION AFTER MIDNIGHT. THIS COMPLEX WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS UP TO 70 MPH. DURING THUNDERSTORMS STAY INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING hTHIS CONTINUING WEATHER SITUATION. RBP
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 953 PM EDT SUN JUL 8 2001 ...ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA TONIGHT INTO EARLY MONDAY MORNING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN CUMBERLAND PLATEAU TONIGHT...AND A CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REST OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA FROM MIDNIGHT INTO EARLY MONDAY MORNING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTERS...AND HEAVY RAINFALL UP TO TWO INCHES PER HOUR. THIS ADDITIONAL HEAVY RAINFALL COULD CAUSE FLASH FLOODING IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA TONIGHT...AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS ACROSS THE REST OF EASTERN TENNESSEE AND SOUTHWEST NORTH CAROLINA INTO EARLY MONDAY MORNING. THE CULPRIT FOR THE SEVERE WEATHER POTENTIAL TONIGHT AND EARLY MONDAY MORNING IS A THUNDERSTORM COMPLEX DEVELOPING OVER KENTUCKY. THIS DISTURBANCE WILL MOVE SOUTHEAST AROUND 25 MPH...AND WITH PLENTY OF MOISTURE AND INSTABILITY IN PLACE ACROSS THE REGION TONIGHT...THE THUNDERSTORM COMPLEX WILL MAINTAIN ITS INTENSITY AS IT TRACKS SOUTHEAST. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DM
The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261908.